Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A negative answer to a question of Bass


Authors: G. Cortiñas, C. Haesemeyer, Mark E. Walker and C. Weibel
Journal: Proc. Amer. Math. Soc. 139 (2011), 1187-1200
MSC (2010): Primary 19A49, 19D50; Secondary 19D55, 14F20
DOI: https://doi.org/10.1090/S0002-9939-2010-10728-1
Published electronically: November 2, 2010
MathSciNet review: 2748413
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We address Bass' question, on whether $ K_n(R)=K_n(R[t])$ implies $ K_n(R)=K_n(R[t_1,t_2])$. In a companion paper, we establish a positive answer to this question when $ R$ is of finite type over a field of infinite transcendence degree over the rationals. Here we provide an example of an isolated surface singularity over a number field for which the answer the Bass' question is ``no'' when $ n=0$.


References [Enhancements On Off] (What's this?)

  • 1. Théorie des intersections et théorème de Riemann-Roch, Lecture Notes in Mathematics, Vol. 225, Springer-Verlag, Berlin, 1971, Séminaire de Géométrie Algébrique du Bois-Marie 1966-1967 (SGA 6), Dirigé par P. Berthelot, A. Grothendieck et L. Illusie. Avec la collaboration de D. Ferrand, J. P. Jouanolou, O. Jussila, S. Kleiman, M. Raynaud et J. P. Serre. MR 0354655 (50:7133)
  • 2. Hyman Bass, Some problems in ``classical'' algebraic $ K$-theory, Algebraic $ K$-theory, II: ``Classical'' algebraic $ K$-theory and connections with arithmetic (Proc. Conf., Battelle Memorial Inst., Seattle, Wash., 1972), Springer, Berlin, 1973, pp. 3-73. Lecture Notes in Math., Vol. 342. MR 0409606 (53:13358)
  • 3. G. Cortiñas, C. Haesemeyer, M. Schlichting, and C. Weibel, Cyclic homology, cdh-cohomology and negative $ K$-theory, Ann. of Math. (2) 167 (2008), no. 2, 549-573. MR 2415380 (2009c:19006)
  • 4. G. Cortiñas, C. Haesemeyer, Mark E. Walker, and C. Weibel, The $ K$-theory of toric varieties, Trans. Amer. Math. Soc. 361 (2009), no. 6, 3325-3341. MR 2485429 (2010b:19001)
  • 5. -, Bass' $ NK$ groups and $ cdh$-fibrant Hochschild homology, preprint. Inventiones Math. 181 (2010), 421-448.
  • 6. G. Cortiñas, C. Haesemeyer, and C. Weibel, $ K$-regularity, $ cdh$-fibrant Hochschild homology, and a conjecture of Vorst, J. Amer. Math. Soc. 21 (2008), no. 2, 547-561. MR 2373359 (2008k:19002)
  • 7. Philippe Du Bois, Complexe de de Rham filtré d'une variété singulière, Bull. Soc. Math. France 109 (1981), no. 1, 41-81. MR 613848 (82j:14006)
  • 8. B. L. Feĭgin and B. L. Tsygan, Additive $ K$-theory and crystalline cohomology, Funktsional. Anal. i Prilozhen. 19 (1985), no. 2, 52-62, 96. MR 800920 (88e:18008)
  • 9. Hans Grauert and Oswald Riemenschneider, Verschwindungssätze für analytische Kohomologiegruppen auf komplexen Räumen, Invent. Math. 11 (1970), 263-292. MR 0302938 (46:2081)
  • 10. G.-M. Greuel and G. Pfister, A SINGULAR 3.0 library for invariants of singularities, 2005, sing.lib.
  • 11. G.-M. Greuel, G. Pfister, and H. Schönemann, SINGULAR 3.0 -- A computer algebra system for polynomial computations, 2005, http://www.singular.uni-kl.de.
  • 12. Karsten Lebelt, Torsion äußerer Potenzen von Moduln der homologischen Dimension $ 1$, Math. Ann. 211 (1974), 183-197. MR 0371875 (51:8092)
  • 13. Ben Lee, Local acyclic fibrations and the de Rham complex, Homology, Homotopy Appl. 11 (2009), no. 1, 115-140. MR 2506129
  • 14. Jean-Louis Loday, Cyclic homology, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 301, Springer-Verlag, Berlin, 1992; Appendix E by María O. Ronco. MR 1217970 (94a:19004)
  • 15. Ruth Michler, Torsion of differentials of hypersurfaces with isolated singularities, J. Pure Appl. Algebra 104 (1995), no. 1, 81-88. MR 1359692 (96k:13036)
  • 16. Ruth Ingrid Michler, Hodge-components of cyclic homology for affine quasi-homogeneous hypersurfaces, Astérisque (1994), no. 226, 10, 321-333, $ K$-theory (Strasbourg, 1992). MR 1317123 (96a:19003)
  • 17. Peter Orlik and Philip Wagreich, Isolated singularities of algebraic surfaces with $ \mathbb{C}^{\ast}$ action, Ann. of Math. (2) 93 (1971), 205-228. MR 0284435 (44:1662)
  • 18. Joseph H. M. Steenbrink, Du Bois invariants of isolated complete intersection singularities, Ann. Inst. Fourier (Grenoble) 47 (1997), no. 5, 1367-1377. MR 1600383 (99f:32058)
  • 19. Andrei Suslin and Vladimir Voevodsky, Bloch-Kato conjecture and motivic cohomology with finite coefficients, The arithmetic and geometry of algebraic cycles (Banff, AB, 1998), NATO Sci. Ser. C Math. Phys. Sci., vol. 548, Kluwer Acad. Publ., Dordrecht, 2000, pp. 117-189. MR 1744945 (2001g:14031)
  • 20. Carlo Traverso, Seminormality and Picard group, Ann. Scuola Norm. Sup. Pisa (3) 24 (1970), 585-595. MR 0277542 (43:3275)
  • 21. Jonathan M. Wahl, A characterization of quasihomogeneous Gorenstein surface singularities, Compositio Math. 55 (1985), no. 3, 269-288. MR 799816 (87e:32013)
  • 22. Charles A. Weibel, An introduction to homological algebra, Cambridge Studies in Advanced Mathematics, vol. 38, Cambridge University Press, Cambridge, 1994. MR 1269324 (95f:18001)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 19A49, 19D50, 19D55, 14F20

Retrieve articles in all journals with MSC (2010): 19A49, 19D50, 19D55, 14F20


Additional Information

G. Cortiñas
Affiliation: Departamento Matemática, FCEyN-Universidad de Buenos Aires, Ciudad Universitaria Pab 1, 1428 Buenos Aires, Argentina
Email: gcorti@dm.uba.ar

C. Haesemeyer
Affiliation: Department of Mathematics, University of California, Los Angeles, California 90095
Email: chh@math.ucla.edu

Mark E. Walker
Affiliation: Department of Mathematics, University of Nebraska, Lincoln, Lincoln, Nebraska 68588
Email: mwalker5@math.unl.edu

C. Weibel
Affiliation: Department of Mathematics, Rutgers University, New Brunswick, New Jersey 08901
Email: weibel@math.rutgers.edu

DOI: https://doi.org/10.1090/S0002-9939-2010-10728-1
Received by editor(s): April 18, 2010
Published electronically: November 2, 2010
Additional Notes: The first author’s research was supported by CONICET and partially supported by grants PICT 2006-00836, UBACyT X051, PIP 112-200801-00900, and MTM2007-64704 (Feder funds).
The second author’s research was partially supported by NSF grant DMS-0652860
The third author’s research was partially supported by NSF grant DMS-0601666.
The fourth author’s research was supported by NSA grant MSPF-04G-184 and the Oswald Veblen Fund.
Communicated by: Irena Peeva
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society